Colorado, 2007

Lightning Strike in Colorado, July 27, 2007

July 27, 2007 · NWS BOU · 1 event in 1 county or zone

A man was struck and killed by lightning, while jogging at Matthews Winters Park in Morrison. The thunderstorm, which produced numerous lightning strikes, also caused a power outage at Red Rocks Amphitheatre, forcing the cancellation of a concert scheduled later in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A man was struck and killed by lightning, while jogging at Matthews Winters Park in Morrison. The thunderstorm, which produced numerous lightning strikes, also caused a power outage at Red Rocks Amphitheatre, forcing the cancellation of a concert scheduled later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 2:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT FRI JUL 27 2007

.SHORT TERM...THE AIRMASS REMAINS QUITE MOIST THIS AFTERNOON WITH
INTEGRATED PRECIPITABLE WATER VALUES AROUND 1.40 INCHES.  NAM
SOUNDINGS AROUND DENVER FOR THIS EVENING SHOWED THAT PW VALUES MAY
CLIMB TO ABOUT 1.55 INCHES.  HEATING OF THE DAY HAS BEEN CAUSING
SCATTERED SHOWER ACTIVITY TO BUBBLE UP ACROSS MOST OF THE COUNTY
WARNING AREA.  STORM MOTIONS HAVE BEEN SLOW...AND RADAR CROSS
SECTIONS HAVE BEEN INDICATING LOW CENTROID STORMS.  EXPECT THAT THE
SHOWER ACTIVITY WILL CONTINUE INTO THE EVENING WITH THE POSSIBILITY
THAT ACTIVITY INTENSIFIES AS EVENING WHERES ON.  LOW LEVEL WIND
FIELDS FROM THE RUC SHOWED THE STRONGEST EASTERLY WIND FIELD AT 00Z.
WILL LET THE FLASH FLOOD WATCH CONTINUE.  SCATTERED SHOWER ACTIVITY
MAY CONTINUE THROUGH MUCH OF THE NIGHT...A LOT LIKE HAPPENED THIS
MORNING.  FOR SATURDAY...LATEST MODEL RUNS DO NOT SHOW VERY MUCH
WARMING ALOFT...WHILE A SURFACE HIGH PRESSURE AREA REMAINS OVER THE
CENTRAL PLAINS.  WINDS ALOFT WILL ALSO REMAIN WEAK.  AND MODEL
SOUNDINGS SHOW JUST AS MUCH MOISTURE OVER NORTHEAST COLORADO AS WE
SAW TODAY.  IT IS POSSIBLE THAT SATURDAY WILL BE A REPEAT OF THIS
AFTERNOON.  WILL LET THE LATER SHIFT ASSESS THE NEED FOR ANOTHER
FLASH FLOOD WATCH FOR SATURDAY AFTERNOON.

.LONG TERM...FOR SATURDAY NIGHT INTO SUNDAY...A DRIER NORTHWESTERLY
FLOW WILL OCCUR AS THE SUBTROPICAL MOISTURE THAT HAS BEEN OVER THE
CWFA SHIFTS TO THE SOUTH.  THERE IS STILL ENOUGH MOISTURE AVBL TO
WARRANT A SLIGHT CHANCE OF TSTMS FOR AREAS MAINLY TO THE WEST AND
SOUTH OF DENVER.  THE UPPER RIDGE WILL GRADUALLY BUILD OVER THE WEST
WITH THE CENTER SHIFTING OVER SRN WY/NERN UT/NWRN CO ON MONDAY.
TUESDAY COULD BE THE DRIEST DAY WITH THE RIDGE PROGGED TO FLATTEN
SOMEWHAT AS ANOTHER TROUGH MOVES ACRS THE NRN TIER/PLAINS.  A COLD
FRONT ASSOCIATED WITH THIS SYSTEM COULD BRING COOLER TEMPERATURES TO
NERN CO FOR WEDNESDAY AND THURSDAY.  TOO EARLY FOR ANY BIG
ADJUSTMENTS.  FOR NOW WILL KEEP THINGS STEADY STATE WITH ONLY A
SLIGHT DCRS IN MAX TEMPERATURES FOR THAT PERIOD.

.AVIATION...MOIST AIRMASS IS IN PLACE WITH SCATTERED CONVECTION
EXPECTED THIS EVENING.  HEAVY RAINFALL WITH LOW VSBYS IN SHOWERS
WILL BE THE MAIN IMPACT FROM THE SHOWERS.  MVFR CIGS WILL ALSO
DEVELOP WITH SHOWERS AND PERSIST DURING THE EARLY MORNING HOURS.
ADDITIONAL SHOWERS ARE EXPECTED AGAIN SATURDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/COOPER
Hazardous weather outlook, Jul 27, 10:12 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT FRI JUL 27 2007

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT FRI JUL 27 2007

...HEAVY RAINS POSSIBLE ALONG THE FRONT RANGE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP OVER THE MOUNTAINS AND
PLAINS THROUGH THE AFTERNOON.  WHILE THERE IS A THREAT OF HEAVY RAIN
WITH ANY STORM THAT DEVELOPS TODAY...THE THREAT OF FLASH FLOODING IS
EXPECTED TO BE GREATEST OVER THE FOOTHILLS DURING THE AFTERNOON...
AND TRANSITION ONTO THE PLAINS LATE IN THE AFTERNOON AND EVENING.
SOME OF THE STORMS TODAY WILL BE CAPABLE OF PRODUCING UP TO 4 INCHES
OF RAIN IN 3 HOURS...WHICH WOULD CAUSE LIFE THREATENING FLASH
FLOODING.  IT IS STILL NOT POSSIBLE TO PINPOINT WHERE THE HEAVIEST
RAIN WILL BE...BUT LOCATIONS MOST PRONE TO FLOODING INCLUDE CANYONS
IN THE FOOTHILLS...THE HAYMAN AND OVERLAND BURN AREAS...AND HIGHLY
URBANIZED AREAS.  WESTERN WASHINGTON COUNTY WILL ALSO BE AT
INCREASED RISK FOR FLOODING TODAY DUE TO HEAVY RAIN THAT FELL LAST
NIGHT.

RESIDENTS SHOULD REVIEW FLOOD SAFETY GUIDELINES AND KNOW WHAT TO DO
IN THE EVENT A WARNING IS ISSUED LATER TODAY.  REMEMBER THAT MOST
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE THROUGH FLOOD
WATERS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND FOOTHILLS ON SATURDAY AND SUNDAY...WITH A SLIGHT CHANCE ACROSS
THE PLAINS.  MONDAY THROUGH THURSDAY ONLY A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED OVER THE MOUNTAINS...FOOTHILLS...AND
ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...REPORTS OF RAINFALL AMOUNTS OVER ONE INCH IN TIME PERIODS
LESS THAN AN HOUR WILL BE APPRECIATED.

DANKERS/COOPER

The radar

The Denver radar (KFTG), 56 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
July 27, 5:00 PM MST
Where
Jefferson County, Morrison
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.650, -105.180

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2007-07-2724MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45917.